I recently was cautioned against drinking diet sodas, giving my granddaughter kids’ boxed juice drinks and more due to the ingredients and concern over them. Primarily of concern was the ingredient phenylalanine (pronounced feen ull AL uh neen), which is used to prolong shelf life. I did a little research and while I didn’t find that specific information, I did find some other information that is important to those with Parkinson’s disease to be aware of.
Most diet sodas contain phenylalanine. Phenylalanine doesn’t cause health issues for most individuals, but can be a serious concern for others. For example, if you have PKU (short for ‘phenylketonuria’), drinking sodas containing phenylalanine can cause severe mental retardation, brain changes, lower IQ, poor focus, mood swings, irritability, depression, and other problems. PKU is a disease in which the patient is not able to process the amino acid Phe (phenylalanine), and therefore it builds up in the body.
Phenylalanine naturally occurs in several protein-rich foods. These include milk, eggs, and beef. Other food items that also contain phenylalanine is aspartame. Aspartame is added not only to diet foods (NutraSweet, Equal) and sodas, but also several medications. By law, any food product containing aspartame must have a warning label containing the information, “Phenylketonurics: contains phenylalanine.”
What does this have to do with Parkinson’s disease?
As stated before, aspartame is a widely used artificial sweetener found in many foods today. You may not have PKU and don’t need to worry about the amino acid Phe, however there are exceptions. A rapid increase in the brain level of phenylalanine has been caused by aspartame and therefore products with aspartame should be used with caution if you are taking monoamine oxidase inhibitors (MAOIs) - a class of antidepressant drugs prescribed for the treatment of depression. One of these drugs, Selegeline, is widely used for treating depression in PD patients.
If you take medications containing levodopa, you are cautioned to stay away from aspartame.
If you don’t have PKU, you probably don’t need to worry about harmful health effects of phenylalanine — with certain important exceptions. Aspartame can cause a rapid increase in the brain levels of phenylalanine. Because of this, use products with aspartame cautiously if you:
- Take medications such as monoamine oxidase inhibitors, neuroleptics or medications that contain levodopa (Sinemet, Madopar, Medopar, Stalevo, Atamet).
- If you have tardive dyskinesia, a movement disorder “caused by long-term use of certain medications called neuroleptic drugs, along with some other drugs that increase the brain’s sensitivity to the neurotransmitter dopamine. It is characterized by uncontrolled facial movements such as protruding tongue, chewing or sucking motions and making faces.” [What is Tardive Dyskinesia? by Marcia Purse, About.com Guide. Updated January 20, 2011]
- If you have a sleep disorder or mental disorders, aspartame is recommended as being on the list of things to avoid.
As with food additives of any sort, use caution and do your homework. If you’re not sure if it’s good for you – ask. Meanwhile, you might want to clean out the fridge and dispose of those diet sodas.
Journeying with you,